Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Gynecology

Bleeding r/t dose change of contraceptives

12/15/2009

Question:

A few months ago I started on monophasic progesterone/estrogen birth control pill to help control PMDD symptoms. The mood swings/irritability improved significantly with the contraceptive pills but my breasts were tender all the time. My doctor had prescribed the pills to be taken continuously, without a 7 day break for a menstrual period. When I couldn`t even walk without my breasts hurting I asked for a prescription with a lower estrogen dose. Since switching I haven`t stopped bleeding, for a couple weeks now. My breasts are less tender. In your experience, will the bleeding eventually stop? I don`t want to go back to the higher dose pills if I don`t have to.

Answer:

Usually the bleeding will decrease with time. If the bleeding persist and you are not taking a pill that has levonorgestrel as the progestin, you might change pills to one that contains it.

For more information:

Go to the Gynecology health topic, where you can:

Response by:

Lisa M Keder, MD, MPH Lisa M Keder, MD, MPH
Clinical Associate Professor of Obstetrics & Gynecology
College of Medicine
The Ohio State University